Pennsylvania, 2004

Damaging Wind in Pennsylvania, July 4, 2004

July 4, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 2:31 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 4, 2:31 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT SUN JUL 4 2004

.AVIATION...
FIRST LINE OF THUNDER SHUD END AT ZZV BY 20 OR 21Z. NOT SURE WHEN
2ND LINE WITH FORM, PROB TOMORROW. MAIN THUNDER WL END AT PIT BY 22Z
WHEN SVR WATCH ENDS. ADDED 3 MI IN FOG OVERNIGHT...2 MI FOR MGW
WHERE RAIN WOULD END LATER. DEWPTS SHUD STAY IN THE 60S NEAR 70
OVERNIGHT. I SEE NO DRYING.
&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
PINWHEELING UPPER LOW PUSHING THROUGH SPOKES OF CONVECTION FIRST OF
WHICH IS APPROACHING WESTERN PA ATTM. WILL BE AN INITIAL BREAK AFTER
THIS FIRST LINE COMES THROUGH THEN CHCS AGAIN LATER TONIGHT WITH
NEXT SHORT WV COMING OUT OF WISCONSIN. NOT OUT OF THE WOODS FOR
MONDAY EITHER AS NEXT SHORT WV MOVING OUT OF MICH AT 18Z MON KEEPS
CHCS IN THE FORECAST. BREAK IN PRECIP MONDAY NIGHT AND MUCH OF TUES
AS SKINNY RIDGE BUILDS IN.

TEMPS SIMILAR TO FWC NOS INTIAL 36 HRS THEN CLOSE TO MAV NOS.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
OVERRUNNING LATER TUESDAY EVENING BRING THE NEXT CHC OF PRECIP INTO
WEDNESDAY. FROPA LATER WEDNESDAY NIGHT WITH PC CLOUDY SKIES INTO END
OF WORK WEEK AND BEGINNING OF WEEKEND. IN THE FAR DISTANT OUTLOOK
FOR NEXT SUNDAY COULD BE A FPOPA LATER IN THE DAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING
FOR ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...
OHC081...OHC111...OHC119...OHC121...OHC157.

PA...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING
FOR ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...
PAC053...PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...
PAC125...PAC129.

WV...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING
FOR ZONES WVC009...WVC029...WVC049...WVC051...WVC061...WVC069...
WVC077...WVC093...WVC103.
&&
Hazardous weather outlook, Jul 4, 10:49 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EDT SUN JUL 4 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041737-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1149 AM EDT SUN JUL 4 2004

...HAZARDOUS WEATHER OUTLOOK UPDATE...

THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORM ACROSS THE
AREA THIS AFTERNOON AND EARLY TONIGHT. THE PRIME THREAT WILL BE
DAMAGING WIND...WITH EVEN A  RISK OF ISOLATED TORNADOES DEVELOPING. A
SECOND THREAT WILL BE HEAVY RAIN AND FLOODING. LOCATIONS THAT GET
MORE THAN 2 INCHES OF RAIN IN 1 OR 2 HOURS CAN HAVE FLOODING QUICKLY
DEVELOP.

A SEVERE WEATHER WATCH MAY BE ISSUED EARLY THIS AFTERNOON.

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 4, 4:06 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     FORD CITY               40.77N 79.53W
07/04/2004                   ARMSTRONG          PA   SKYWARN SPOTTER

&&
Local storm report, Jul 4, 4:21 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 S PERRYOPOLIS         40.04N 79.75W
07/04/2004                   FAYETTE            PA   AMATEUR RADIO

            30 FOOT DIAMETER TREE DOWN ON ROUTE 201 BETWEEN
            PERRYOPOLIS AND FAYETTE CITY

&&
Local storm report, Jul 4, 4:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 S PERRYOPOLIS         40.15N 80.70W
07/04/2004                   OHIO               WV   AMATEUR RADIO

            30 INCH DIAMETER TREE DOWN ON ROUTE 201 BETWEEN
            PERRYOPOLIS AND FAYETTE CITY

&&
Local storm report, Jul 4, 4:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             5 NNE DEER PARK         39.49N 79.29W
07/04/2004  1.00 INCH        GARRETT            MD   PUBLIC

&&
Local storm report, Jul 4, 5:00 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     FORD CITY               40.77N 79.53W
07/04/2004                   ARMSTRONG          PA   SKYWARN SPOTTER

0500 PM     TSTM WND DMG     3 S PERRYOPOLIS         40.15N 80.70W
07/04/2004                   OHIO               WV   AMATEUR RADIO

            30 INCH DIAMETER TREE DOWN ON ROUTE 201 BETWEEN
            PERRYOPOLIS AND FAYETTE CITY

0538 PM     HAIL             5 NNE DEER PARK         39.49N 79.29W
07/04/2004  1.00 INCH        GARRETT            MD   PUBLIC

&&

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
July 4, 5:15 PM EST
Where
Indiana County, Blairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -79.200

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414235.